Fluconazole administration leading to anaphylactic shock in a preterm newborn.

Related Articles

Fluconazole administration leading to anaphylactic shock in a preterm newborn.

Neonatal Netw. 2014 Mar-Apr;33(2):83-5

Authors: Koklu E, Kalay S, Koklu S, Ariguloglu EA

Abstract
Preterm infants, born with immature innate immunity, are less likely to develop anaphylaxis. Fluconazole prophylaxis during the first six weeks of life decreases invasive candidiasis in very low birth weight infants. Adverse effects of fluconazole are very rare. In this study, we report a newborn (a male, 26 weeks gestation and 900 g birth weight) who developed anaphylaxis after fluconazole administration. Hypotension and erythematous rash were present. We believe this to be the first anaphylaxis case in newborns caused by fluconazole in literature. Clinicians should be aware of the possibility of this potentially fatal adverse effect occurring with intravenous fluconazole.

PMID: 24589899 [PubMed - in process]